Antiepileptic drugs and suicidality
Jeffery W Britton1, Jerry J Shih2
1Mayo Clinic, Rochester, MN, USA; 2Mayo Clinic, Jacksonville, FL, USA
Abstract: The risk of suicide in patients with epilepsy is significantly higher than the general population. There are many hypotheses as to the reasons for this, but the potential role of antiepileptic drugs (AEDs) in increasing suicidality has recently been brought into question. In 2008, the U.S. Food and Drug Administration (FDA) published a warning after a meta-analysis of data from all clinical trials involving AEDs found a suicidality risk of 0.43 per 1000 patients in active drug arms of these clinical trials compared to a rate in the placebo arm of 0.22. While an increased risk for individual AEDs was found in two, the FDA decided to issue a warning for the entire AED class. While this decision and the meta-analysis findings have been considered controversial, and have created concern that this stated risk may dissuade use of AEDs by patients who would benefit from them, it has led to increased awareness of the risk of suicidality and psychiatric co-morbidity in this patient group. In this article, the association of epilepsy and AEDs with psychiatric disease and suicidality are reviewed, perspective as to the significance and limitations of the FDA’s findings are discussed, and some options for suicidality screening and their potential utility in clinical care are evaluated.
Keywords: antiepileptic drugs, suicidality, FDA, behavior
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]